Texas, 2018

Flash Flooding and Flood in Texas, June 19 to 22, 2018

June 19 to 22, 2018 · NWS BRO · 11 events in 5 counties and zones

A broad tropical wave originating in the western Caribbean Sea moved across the Yucatan peninsula on June 15th and 16th, 2018. The slow moving but persistent system approached the Texas coast on Sunday, June 17th before finally arriving on June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A broad tropical wave originating in the western Caribbean Sea moved across the Yucatan peninsula on June 15th and 16th, 2018. The slow moving but persistent system approached the Texas coast on Sunday, June 17th before finally arriving on June 18th. As the center axis of the wave passed the longitude of the coastline, the gates opened to repeated surges of tropical moisture deep into the atmosphere with origins in the western Caribbean Sea. A series of upper level disturbances interacted with this wave throughout its life cycle and helped to maintain a broad area of low pressure at all levels of the atmosphere for the period from June 18th through June 22nd across Rio Grande Valley, and the adjacent Gulf waters. Several surface-based boundaries and convergence along the coastline also aided the production of heavy rainfall. Individual convective systems spun in place at several points during the event, including:

*June 19 (Tuesday morning) in Brooks County|*June 19 (Tuesday afternoon) in Cameron County|*June 20 (Early Wednesday) in Hidalgo, Cameron, and Willacy County|*June 20 (Early afternoon) again in Cameron and Willacy County|*June 21 (Thursday morning) in Starr and Hidalgo County|*June 21 (Thursday afternoon) in Cameron, Willacy, and Kenedy County|*June 22 (Friday morning) in southwest Hidalgo and southern Starr County along the Rio Grande.

The wave and upper level disturbances finally exited southwest into north central Mexico on June 22nd, bringing a weekend of rain-free but oppressively hot and humid conditions to conduct broad recovery activity across the region.

In the larger population centers of Hidalgo County, as well as around Harlingen and Los Fresnos in Cameron County, between 12 and 18 inches of rainfall fell. Scenes of several feet of water that flooded thousands of vehicles, inundated several thousand homes and businesses with 18 inches to more than 3 feet of water, and hundreds of rescues of persons and pets were common. As of June 25, Emergency Declarations (state) were declared for Cameron, Hidalgo, and Willacy County.

As of mid August, the current statistics for the Hidalgo, Cameron, and Willacy portion of the affected area were as follows:

*More than 7,400 residences and businesses in Cameron and Willacy County with flood damage defined as minor to destructive by FEMA Standards.|*At least 20,000 residences and businesses considered affected by the floods. This includes the 7,400 listed above.|*More than 600 persons in at least ten shelters at the peak of the area-wide flooding|*Several thousand vehicles with varying degrees of flood damage|*Dozens to hundreds of roads, from neighborhood streets to major thoroughfares and frontage roads, closed during and after peak flooding|*More than 2,000 rescues from vehicles and homes were conducted|*21,000 meals served by the American Red Cross|*Public infrastructure damage estimated to be $50 million in Hidalgo and Willacy County alone

The breadth of the impact was greater than that of Hurricane Dolly in 2008, and for many in Hidalgo County, the rainfall totals ended up between Dolly's and Beulah's total.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 19, 3:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 19, 3:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
442 AM CDT Tue Jun 19 2018

.SHORT TERM (Now through Wednesday): Troughing stretches northward
along the central part of the CWA, with moderate rain  continuing
along the axis and new development to its east near the coast. PW
values remain very high, with last evening's sounding showing value
of 2.38, which means any showers will be prolific rainmakers. With
the trough further inland versus yesterday, more of the area will
see showers and thunderstorms through the day. Most models,
including CAMs, have noted continued redevelopment through the day,
so have kept high PoP confidence for the eastern 2/3 of the CWA
through tonight. Models continue to drift the H5 trough back SW over
Deep South Texas into Wednesday, so high threat for heavy rain
continues into Wednesday. With the main vort cycling back overhead,
this should become the focus for best chances for rainfall, plus
steering motion would be light, so threat for flooding increases
through the day.

.LONG TERM (Wednesday Night through Monday): Wednesday night and
Thursday will be the last hurrah in the active weather pattern,
with scattered showers and thunderstorms with locally heavy
rainfall anticipated, as closed 500 mb low pressure over Texas is
rapidly suppressed into Mexico due to 500 mb high pressure
building east from the northern Baja Peninsula. Dry weather will
then prevail for almost the entire remainder of the forecast
period as the high remains dominant. However, isolated/scattered
convection is expected to re-enter at the very end of the forecast
due to the approach of a weak inverted mid-level trough from the
east. Below normal temperatures at the start of the long term
forecast period will quickly rebound to above normal levels as the
cloudiness and precipitation ends and the BRO CWFA becomes under
the influence of the 500 mb high.
&&

.MARINE (Now through Wednesday): Buoy 002 noting swells at 7.5
feet. Swells closer to shore have not materialized, and are not
rising as models have expected further offshore. With this in
mind, will drop the SCA for the nearshore waters, with swells
remaining generally 5 to 6 feet, while swells beyond 20nm
remaining around 7 feet. Showers and thunderstorms will again
continue across the marine zones through the short term period,
with locally heavy rainfall and occasional cloud to surface
lightning.

Wednesday Night through Monday: Slightly adverse marine conditions
will dominate through a majority of the period with moderate to
breezy winds and moderate to slightly rough seas. Small Craft
Exercise Caution and Small Craft Advisory are likely to be needed.
The best wind and sea conditions are anticipated to be Thursday
night through Friday night with lighter winds and lower seas in
place.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  87  78  88  78 /  80  50  70  50
BROWNSVILLE          89  78  90  78 /  80  50  60  50
HARLINGEN            89  77  90  77 /  80  40  60  50
MCALLEN              92  78  92  77 /  70  50  60  40
RIO GRANDE CITY      94  77  93  76 /  70  40  60  30
SOUTH PADRE ISLAND   84  79  84  79 /  80  60  70  50
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for hazardous seas until 6 PM CDT this
     evening for GMZ170-175.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short term...Straub-64
Long term...Tomaselli-66
WX4PPT/Meso...Brady-62
Hazardous weather outlook, Jun 19, 3:08 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 AM CDT Tue Jun 19 2018

TXZ248>257-351-353-200915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
408 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms, some with heavy rainfall, will
continue across portions of the Rio Grande valley and northern
ranchlands today. Abundant tropical moisture across the area will
likely produce minor flooding across portions of deep south Texas,
especially across low-lying and poor drainage areas.

There is a high risk of rip currents at the beaches of South
Padre Island and Boca Chica beach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms, some with heavy rainfall, will
continue across portions of the Rio Grande valley and northern
ranchlands through Thursday. Localized flooding will continue in
heavier showers and thunderstorms.

An elevated risk of rip currents is expected through the period
due to building swells across the western Gulf of Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-200915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
408 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Showers and thunderstorms, some with heavy rainfall, will
continue and across the coastal waters. Winds and seas will be
higher in and near thunderstorms.

A Small Craft Advisory for Hazardous Seas is in effect for the
Gulf waters beyond 20nm through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories for the Gulf waters continue through 1 pm
on Tuesday. These are likely to be extended.

Showers and thunderstorms, some with heavy rainfall, will
continue to develop through Thursday. Winds and seas will be
higher in and near thunderstorms and visibilities will be reduced
in heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Corpus Christi radar (KCRP), 92 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Brooks

When
June 19, 5:00 AM CST to 11:00 AM CST
Where
Brooks County, 5.41 mi WNW of Falfurrias to 6.55 mi NNW of Falfurrias
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
27.258, -98.232

Measured and estimated rainfall of between 7 and more than 12 inches in north central Brooks County from the pre-dawn hours through around noon on June 19th created high standing water in and around Falfurrias. More than a dozen roads in town were flooded, some with 2 to 3 feet of water depth, and a number of properties saw floodwater inside of them. Farther north, along US 281 but mainly in Jim Wells County, two to three feet of flowing water closed the highway for a time during the morning and early afternoon. Highest rainfall totals for the event included 12.1 inches at the NWS cooperative observing station 4 miles west of Falfurrias and 8 inches near the center of town. Much of the flooding was the result of a combination of creeks, including Palo Blanco and Cibolo, overspilling their banks in nearby Jim Wells and Duval County, along with sheet flow from the same areas. An unknown number of water rescues were conducted during the afternoon and evening of the 19th.

Flood, Brooks

When
June 19, 4:00 PM CST to June 20, 4:30 PM CST
Where
Brooks County, 2.41 mi NE of Falfurrias to 2.38 mi NE of Falfurrias
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
27.251, -98.119

Heavy rains of 8 to more than 14 inches (estimated) across northern Brooks, northeastern Jim Hogg, eastern Duval, and much of Jim Wells County allowed substantial water flows into the riverine system of creeks, including Los Olmos, Palo Blanco, and Cibolo. Each creek flowed outside of its banks during and well after the heaviest rains fell, for much of June 19th and June 20th before waters receded below bank full. At Los Olmos Creek along the Brooks/Jim Wells County line, the gage reached flood stage (11 feet) around 4 PM CST on the 19th, and continued to moderate levels (12 feet) shortly after 6 PM. The creek would remain in moderate flood for a few hours, before dipping below 12 feet at around 9 PM CST. Slower recession brought the stage below 11 feet by early evening on the 20th.

The peak stage at 12.32 feet ended up being the third highest on record, with only values associated with locally heavy rainfall in late August 1967 and the remnants of Hurricane Fern in September 1971 at higher levels.

Impacts included lowland flooding between 300 and 700 feet into the flood plain, as well as high enough flow to close several farm to market roads on the east side of Falfurrias. Flooding of the Cibolo/Palo Blanco system aggravated high water from the rainfall alone that created initial flash flooding in the area earlier on June 19th.

Flash Flood, Cameron

When
June 19, 5:30 PM CST to 7:00 PM CST
Where
Cameron County, 0.9 mi S of Evan to 2.49 mi NNW of Evan
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
NWS Employee
Coordinates
25.967, -97.502

A band of thunderstorms, moving slowly from west to east, intersected the sea breeze and stalled between Brownsville and Los Fresnos, dumping 3 to 5 or more inches of rainfall in a 2 to 3 hour period, causing significant street flooding and some road closures. Flood prone roads, including Morrison Blvd. in north Brownsville was closed due to 3 feet of water; Dennet road nearby was also covered in 2 to 3 feet of water. Other roads between North Brownsville and Los Fresnos were flooded with an unknown amount of water depth. Several to dozens of vehicles were flooded, with damage unknown as of this writing.

Flash Flood, Hidalgo

When
June 20, 3:15 AM CST to 8:30 AM CST
Where
Hidalgo County, 2.15 mi S of Donna to 2.09 mi SSW of Mercedes Old Reb Arp
Cause
Heavy Rain
Property damage
$25 million
Reported by
Emergency Manager
Coordinates
26.139, -98.054

Heavy rainfall measured and estimated between 7 and 18 inches in a 3 to 5 hour period produced locally devastating flooding in Weslaco and Mercedes, just north of the expressway. Measured rainfall at the Weslaco Cooperative station was 15.57 inches for the event, with 11.36 of it falling in a three hour period generally between 3 AM CST and 6 AM CST. Radar estimates suggested higher amounts at the Las Brisas and other neighborhoods in northeast Weslaco, where nearly all homes had 18 inches of water depth or higher inside.

The rain flooded (at least 18 inches) 2500 homes in Weslaco, with an unknown number (but likely in the 1,000 range) in next-door Mercedes. Video, photograph, and first response/law enforcement evidence showed widespread 2 to 4 feet of water depth, with a few poorly draining areas in east Weslaco and Mercedes of at least 5 feet of water depth. An unknown number of vehicles were flooded throughout the area, and the Interstate 2 frontage road was closed through most of the morning. Eighty-six of the eighty-nine school buses in the Weslaco Independent School District sustained significant flood damage.

Publicly reported damage was estimated to be at least $12.5 million; standard doubling estimated the damage at $25 million though in reality, values could be much higher due to poor measurement due to the volume of uninsured properties that were impacted. The rainfall in the east/north side of Weslaco was the highest on record (since 1910) for a single event, besting the Labor Day 1933 Hurricane (15 inches).

Flash Flood, Hidalgo

When
June 20, 3:30 AM CST to 7:30 AM CST
Where
Hidalgo County, 2.33 mi SSW of (Mfe)miller Intl Arp to 2.15 mi WSW of Edinburg Muni Arpt
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
26.139, -98.243

Heavy rainfall measured and estimated between 4 and 7 inches in a general 3 to 4 hour period produced flash flooding, mainly in the east half of McAllen stretching east to the Donna area, mostly during the pre-dawn hours through a bit after daybreak on June 20th. Between 2 and 4 feet of inundation was reported by law enforcement where the heaviest rains fell and combined with known poor drainage. The frontage road between McAllen and Donna was closed in most spots during and just after the peak of the rainfall and during the early morning commute. Several hundred homes and hundreds of vehicles received some level of flooding.

Flash Flood, Cameron

When
June 20, 4:00 AM CST to 8:30 AM CST
Where
Cameron County, 3.41 mi NW of Santa Rosa to 3.37 mi WNW of Fernando
Cause
Heavy Rain
Property damage
$35 million
Reported by
Emergency Manager
Coordinates
26.281, -97.873

Multiple cells and clusters of thunderstorms during the pre-dawn hours into the morning commute on June 20th dropped measured and estimated rainfall between 5 and more than 8 inches in western Cameron County, which caused widespread flooding between La Feria, Harlingen, San Benito, and other locations. The flooding produced locally 2 to 4 feet of water depth, with Santa Rosa through La Feria particularly hard hit. Interstate 2 frontage road was closed from Harlingen to McAllen due to the intense rainfall, which fell at an estimated rate of 2 to 3 inches per hour in a few spots for 2 to 3 hours - and on top of prior rainfall earlier in the week.

Detailed damage for this particular event was not known, though total damage through multiple agencies along with standard doubling for uninsured properties, as well as significant damage to drainage canals, suggested event totals in Cameron County were over $60 million. For this particular event, which included some of the highest rainfall rates, damage was estimated at around $35 million. There were an unknown number of properties and vehicles damaged in this particular flood, though the numbers are likely above 1,000 for each case.

Full details will be available within 12 to 18 months of the event.

Flash Flood, Willacy

When
June 20, 4:15 AM CST to 8:30 AM CST
Where
Willacy County, 8.21 mi W of Sebastian to 6.85 mi N of La Sara
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
26.352, -97.933

The same clusters of thunderstorms that dropped between 12 and an estimated 18 inches in the Weslaco/Mercedes area early on June 20th dropped an estimated 5 to 10 inches on central through northeastern Willacy County (primary population areas), including a number of farm fields (agricultural damage unknown). Final damage totals from initial emergency management surveys of public damage were nearly three-quarter of a million dollars, with standard doubling estimating the value at just over $1.5 million.

Flash Flood, Cameron

When
June 20, 4:00 PM CST to 6:30 PM CST
Where
Cameron County, 2.39 mi W of Brownsville to 1.5 mi SE of Monte Grande
Cause
Heavy Rain
Property damage
$20 million
Reported by
Emergency Manager
Coordinates
25.920, -97.538

One day after 3 to more than 5 inches fell between Brownsville and Los Fresnos during the afternoon and early evening hours, a repeat event occurred, fed by deep tropical moisture and multiple boundaries left behind from devastating morning flooding across western Cameron and eastern Hidalgo County. A persistent line of torrential rainfall dominated through the early evening commute, with another 3 to 6 inches having fallen for a two-day total of 6 to 11+ inches. The second day rainfall produced more widespread flooding across locations in and east of Brownsville and Los Fresnos, with farm and subdivisions under 2 to 3+ feet of water when all was said and done.

The additional flooding on saturated soils (pump priming from June 19) likely produced more damage this second go-round, including more erosion to drainage canals/ditches and mainly rural roads. Doubling of the damage left a total of around $20 million.

Flash Flood, Starr

When
June 21, 3:30 AM CST to 6:00 AM CST
Where
Starr County, 2.47 mi E of Roma Arpt to 0.32 mi ESE of El Sauz
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Law Enforcement
Coordinates
26.579, -99.090

The Roma Fire Department reported that Arroyo Roma exceeded its banks, flooding parts of town with 1 to 3 feet of standing and flowing water during the pre-dawn hours of June 21st, 2018. The flooding was associated with the initiation of a thunderstorm system that would later cause significant flooding in western Hidalgo County, including the McAllen/Mission metropolitan region during the daylight hours later that morning. Measured and estimated rainfall was between 3 and 7 inches across southern and central Starr County. Estimated public damage, along with a standard doubling, left nearly $3 million in property and other damage (estimated).

Flash Flood, Hidalgo

When
June 21, 6:00 AM CST to 11:00 AM CST
Where
Hidalgo County, 2.84 mi SE of Abram to 1.4 mi NNW of Lindsay Gardens
Cause
Heavy Rain
Property damage
$21 million
Reported by
Emergency Manager
Coordinates
26.170, -98.389

State and local emergency management officials, as well as ground truth rainfall totals, reported widespread flooding in south-central Hidalgo County, focused on the Mission/Alton/West McAllen area as a firehose of thunderstorms persisted for more than five hours through the morning commute until around noon before finally dissipating. Estimated and measured rainfall for the event ranged from 6 to 11 inches, with periods of 2 to 3 inches per hour embedded during the heart of the morning commute. Numerous roads, thousands of homes and vehicles (specific number unknown) were under a range of water depth, ranging from 18 inches to 3 to 4 feet in either poorly draining neighborhoods from the west half of McAllen through Mission.

A peak total rainfall of 18.31 inches fell in Mission for the combined events of June 20-22. Estimated damage, using a combination of county-reported damage and standard doubling, was an estimated $22 million for this particular event. Actual values may be much higher as data continues to come in throughout 2019.

Flash Flood, Hidalgo

When
June 22, 3:00 AM CST to 5:00 AM CST
Where
Hidalgo County, 2.84 mi SE of Abram to 1.4 mi W of Lindsay Gardens
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
26.170, -98.389

An additional 1 to 2.5 inches of rain fell over already flooded neighborhoods in the McAllen/Mission area early on June 22, exacerbating already dangerous conditions from prior flooding on June 20th and 21st. Neighborhoods in the south and west side of McAllen that had a foot or more of water depth temporarily saw levels rise higher during the peak of the heavy rainfall, which fell for an hour or two during the pre-dawn hours. Additional damage was unknown from the prior estimates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771371, 771374, 771376, 807010, 807009, 807011, 807022, 807013, 807015, 807019, 807021.